Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 172, NWS Wilmington, OH

July 7, 2003Pickaway County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 7, 2003, 9:03 PM EDT for Pickaway County, Ohio. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 9:03 PM EDT (01:03 UTC)
Expired
Jul 7, 2003, 9:30 PM EDT
In force
27 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Pickaway County, OH

The radar

The Cincinnati radar (KILN), 79 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2731 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2731 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 080103
SVRILN
OHC129-080130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
902 PM EDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PICKAWAY COUNTY IN OHIO...

* UNTIL 930 PM EDT...

* AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF CIRCLEVILLE...MOVING EAST AT
  15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ASHVILLE...
  SOUTH BLOOMFIELD...

DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3956 8291 3959 8297 3961 8306 3978 8306
          3974 8283 3956 8283

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:47 PM EDT, 6 hours 16 minutes earlier.

Area forecast discussion, Jul 7, 2:47 PM EDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
247 PM EDT MON JUL 7 2003

UPPER AIR MAP HAS A WEST-NORTHWEST FLOW WITH RIDGE OFF TO THE WEST.
MAIN FEATURE OF CONCERN IS CONVECTIVE VORT MAX RAKING THE LOWER
GREAT LAKES. DERECHO OUT AHEAD OF THE VORT MAX IS CRUISING ACROSS
NORTHERN OHIO...WITH A GOOD DEAL OF CONVECTION SPROUTING UP SOUTH OF
THE DERECHO AS WELL.  WARNINGS ARE CURRENTLY BEING ISSUED HERE.

MODELS ARE NOT DOING WELL WITH KEY SHORT WAVE FEATURES...PROBABLY
DUE TO CONVECTIVE FEEDBACK.  RUC40 SEEMS TO BE DOING BETTER IN THE
SHORT TERM...WITH A PRETTY GOOD HANDLE ON CONVECTIVE VORT NOW
AFFECTING OUR AREA.  RUC DOES SHOW ANOTHER VORT MAX MOVING ACROSS
OUR NORTHERN TIER TONIGHT.  UNFORTUNATELY...CURRENT RUC ONLY GOES TO
03Z TONIGHT.

WITH MOIST UNSTABLE AIRMASS REMAINING IN PLACE AND INTERACTION
BETWEEN LEFT OVER CONVECTIVE BOUNDARIES...ILL PRESERVE CHANCE POPS
FOR TONIGHT.  GOING WITH HIGHER POPS NORTHERN COUNTIES WHERE RUC HAS
VORT MAX. WITH FRONTAL BOUNDARY REMAINING IN OR NEAR THE
REGION...IM KEEPING POPS THROUGH THURSDAY NIGHT.  THOUGH CONFIDENCE
IN SHORT WAVE PLACEMENT IS LOW...IVE RAISED POPS TO 50% FOR
WEDNESDAY.  SODDEN AIRMASS WILL REQUIRE HEAVY RAIN WORDING THROUGH
THE PERIOD.  WILL EXTEND FLOOD WATCH WEST CENTRAL OHIO WHERE
FLOODING IS ONGOING.

TEMPS:  UPPER 80S EXPECTED AGAIN ON TUESDAY BEFORE COOLING INTO
LOW/MID 80S WEDNESDAY.

EXTENDED:  DRYING TREND IS INDICATED FOR NEXT WEEKEND.

.ILN...NONE.
OH...FLOOD WATCH THROUGH 8 PM FOR WEST CENTRAL AND PARTS OF THE
MIAMI VALLEY.
IN...FLOOD WATCH THROUGH 8 PM FOR PARTS OF THE WHITE WATER VALLEY.
KY...NONE

CONIGLIO
Hazardous weather outlook, Jul 7, 7:15 AM EDT, 13 hours 48 minutes before
INZ050-058-059-066-073>075-080-KYZ089>097-099-100-OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088-071315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
715 AM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT.  FLOODING RAINS WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS...ESPECIALLY FOR THOSE TO THE NORTH I-70.  FLOOD WATCH
FOR WEST CENTRAL OHIO WILL EXPIRE AT 8 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST AFTERNOONS AND
INTO THE OVERNIGHT HOURS THROUGH FRIDAY.  ANY OF THESE THUNDERSTORMS
COULD CONTAIN HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

 TIPTON

In the hours before

Local storm report, Jul 7, 4:13 PM EDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
413 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0344 PM    DUBLIN                    OH   WIND DAMAGE
07/07/03   FRANKLIN                       TREES AND POWER LINES
                                          DOWN. REPORTED BY TRAINED
                                          SPOTTER.

0353 PM    WESTERVILLE               OH   WIND DAMAGE
07/07/03   FRANKLIN                       NUMEROUS TREES AND LIMBS
                                          DOWN. REPORTED BY TRAINED
                                          SPOTTER.

0352 PM    SUNBURY                   OH   62 MPH TSTORM WIND
07/07/03   DELAWARE                       REPORTED BY TRAINED
                                          SPOTTER.
Local storm report, Jul 7, 4:21 PM EDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
421 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    EAST LIBERTY              OH   63 MPH TSTORM WIND
07/07/03   LOGAN
Local storm report, Jul 7, 4:28 PM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
428 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    MILLERSPORT               OH   WIND DAMAGE
07/07/03   FAIRFIELD                      TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.
Local storm report, Jul 7, 4:32 PM EDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0432 PM EDT MON JUL 07 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    NEWARK                    OH   WIND DAMAGE
07/07/03   LICKING                        TREES DOWN

XXX
Special weather statement, Jul 7, 4:59 PM EDT, 4 hours 4 minutes before
OHZ045-046-052>056-061>065-072200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
459 PM EDT MON JUL 7 2003

SEVERE THUNDERSTORM WATCH 666 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN OHIO...

  CHAMPAIGN       CLARK           DELAWARE          FAIRFIELD
  FAYETTE         FRANKLIN        GREENE            LICKING
  MADISON         MONTGOMERY     PICKAWAY          UNION

THE LINE OF THUNDERSTORMS HAS MOVED EAST OF THE REGION.  THEREF0RE...
SEVERE THUNDERSTORM WATCH 666 HAS BEEN CANCELED.

CONIGLIO
Local storm report, Jul 7, 5:04 PM EDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
504 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    GREENVILLE                OH   FLOOD
07/07/03   DARKE                          ROADS CLOSED DUE TO HIGH
                                          WATER.

0315 PM    SIDNEY                    OH   FLOOD
07/07/03   SHELBY                         ROADS CLOSED DUE TO HIGH
                                          WATER.

0300 PM    ST MARYS                  OH   FLOOD
07/07/03   AUGLAIZE                       HIGH WATER OVER ROADS.

0325 PM    RUSSELLS POINT            OH   FLOOD
07/07/03   LOGAN                          HIGH WATER OVER SEVERAL
                                          ROADS.

JDR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:11 AM EDTSevere Thunderstorm WarningILNMercer49 min
Jul 8, 2:15 AM EDTFlash Flood WarningILNMercer2 hr
Jul 8, 2:23 AM EDTSevere Thunderstorm WarningILNDarke52 min
Jul 8, 2:54 AM EDTSevere Thunderstorm WarningILNAuglaize, Shelby51 min
Jul 8, 3:06 AM EDTSevere Thunderstorm WarningILNMiami, Preble39 min
Jul 8, 3:16 AM EDTSevere Thunderstorm WarningILNMontgomery44 min
Jul 8, 3:17 AM EDTSevere Thunderstorm WarningILNHardin43 min
Jul 8, 3:39 AM EDTSevere Thunderstorm WarningILNChampaign, Clark, Logan66 min
Jul 8, 3:51 AM EDTSevere Thunderstorm WarningILNGreene54 min
Jul 8, 4:02 AM EDTSevere Thunderstorm WarningILNButler28 min
Jul 8, 4:09 AM EDTSevere Thunderstorm WarningILNUnion51 min
Jul 8, 4:12 AM EDTSevere Thunderstorm WarningILNWarren48 min
Jul 8, 4:13 AM EDTSevere Thunderstorm WarningILNMadison47 min
Jul 8, 4:18 AM EDTSevere Thunderstorm WarningILNDelaware42 min
Jul 8, 4:24 AM EDTSevere Thunderstorm WarningILNFranklin51 min
Jul 8, 4:37 AM EDTSevere Thunderstorm WarningILNLicking53 min
Jul 8, 4:55 AM EDTSevere Thunderstorm WarningILNFairfield, Pickaway50 min
Jul 8, 5:18 AM EDTSevere Thunderstorm WarningILNHocking42 min
Jul 8, 2:06 PM EDTSevere Thunderstorm WarningILNMiami39 min
Jul 8, 2:34 PM EDTSevere Thunderstorm WarningILNChampaign, Clark41 min
Jul 8, 3:08 PM EDTSevere Thunderstorm WarningILNMadison52 min
Jul 8, 4:20 PM EDTSevere Thunderstorm WarningILNClark, Greene55 min
Jul 8, 4:24 PM EDTFlash Flood WarningILNClark, Greene2 hr
Jul 8, 4:40 PM EDTSevere Thunderstorm WarningILNFairfield50 min
Jul 8, 5:06 PM EDTSevere Thunderstorm WarningILNAuglaize54 min
Jul 8, 5:11 PM EDTFlash Flood WarningILNAuglaize, Mercer2 hr
Jul 8, 5:38 PM EDTSevere Thunderstorm WarningILNDarke52 min
Jul 8, 5:49 PM EDTFlash Flood WarningILNDarke, Shelby116 min
Jul 8, 5:53 PM EDTSevere Thunderstorm WarningILNShelby52 min
Jul 8, 5:59 PM EDTSevere Thunderstorm WarningILNFranklin46 min
Jul 8, 6:06 PM EDTFlash Flood WarningILNLogan114 min
Jul 8, 7:06 PM EDTFlash Flood WarningILNMercer3 hr
Jul 8, 7:30 PM EDTFlash Flood WarningILNAuglaize, Darke, Logan, Shelby6 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.